I have a question, I hope you all can shead some light on for me. I have been married to my husband for 11 years. He was diagnosed with sz in his late teens and is now 40.
At night my husband starts to be mean to me and wants to start fights. I have PTSD so we have had lots of late night fights. Is this common and what is the best way to defuse the situation? Any advise as what to do when he starts wanting to fight?
I love my husband, he is a great guy!! I am just sick of being hurt by him.
Moved to Family.
(Wearing moderator hat)
I’d confront him during the day. It might have to do with medication levels being lower at night.
I have the opposite thing going on. The night has an effect on me buts it’s all positive. The air is cooler. The lights everywhere look cool contrasting the darkness. I feel the combo reflects the reality of the world. Also it’s not so busy and I feel closer to belonging to the place. Anyways that just me going on some solipsistic rant.
Just communicate with him. Don’t be afraid. Be reasonable and thorough and patient. Tell him how it looks from the outside and don’t sugar coat it.
I like your rant
He knows he does this, he told me he feels worse at night. He is on lithium 3x a day and Risperdol at night before bed. I was just reading about others meds, he has not had his changed in 11 + years, do you think it could be the meds just are not effective any more?
Perhaps. If the agitation sets in after the respiridone there might be a correlation there.
You could also try out the serotonin supplement 5htp. It’s natural and safe and has always helped me get through rough patches of frustration with the illness.
Well by now he’s used to doing it so now he probably does it sometimes out of habit. Maybe he starts fights as a defense mechanism or as a way to show dominance. It might be his way of trying to get some kind of power over you. Maybe address the situation directly and ask him why he does this. Ask him what he hopes to gain from starting a fight every night. Tell him you will talk about in the morning but you don’t have any energy at night to fight with him. I’ve never been married by the way.
I think we will be having a talk tomorrow
maybe the.meds are wearing out then.
some folks just take the most of the meds before they go down to bed
or in the morning
A talk in the mornings would be great.
Let him know how this makes you feel also. If he continues, defuse the situation by leaving the house-but come back the next day, and you have to be consistent on this.
I am just learning to set boundaries for my son–or rather, sticking to them!
If it weren’t for these fights, what might some typical rituals, protocols, or exchanges be in the evening? Maybe it is a habitual diversion technique to avoid something uncomfortable, e.g., even the simple question, " What did you do today?" might make someone feel continual disappointment of (again) not accomplishing tasks or obligations.
Have you noticed a mentality cycle? For instance, caustic mean narcissist, then grandiose, exciting lover, then silent, stealthy introvert, then peace and love guru… and repeat.
I really think that fabricating a hostility helps to avoid or control anticipated uncomfortable situations, though.
That makes a lot of since!! I believe he is using it to control an ongoing issue we have.
I think it is easier for him to start a fight, rather than to deal with the issue.
I have never really looked for his patterns, but I will be now.
Thank you so much
Thank you, I will definitely be setting boundaries.
I am the same way. I tend to get more aggitated in the early morning or late evening. I however have been diagnosed with schizoaffective disorder which is a combination of schizophrenia and bipolar disorder. I would ask him to get a second opinion of his diagnosis.
My son was like this on Risperidone. As it wore off, he became really vile-tempered. I suggested that if he didn’t want to increase the dose because its too sedating, he could plan to do something very calming in the last couple of hours before the next dose. In fact he had the dose increased, then he changed to Abilify, which suited him better.